Third Fatality Tied to Rash of Fentanyl Overdoses in New Haven: Police - NBC Connecticut

Third Fatality Tied to Rash of Fentanyl Overdoses in New Haven: Police

    processing...

    NEWSLETTERS

    5 Way to Maintain Your Mobile Lifestyle . . . for Less
    Getty Images

    New Haven Police confirmed on Monday a third fatality connected to the rash of opioid overdoses that prompted a public health emergency late Thursday.

    Four of the 17 overdose patients who have had breathing troubles remain hospitalized at Yale-New Haven Hospital as of Monday afternoon, police said.

    "Initial testing by the Drug Enforcement Agency found a sample seized from an overdose scene contains fentanyl," said Brian Boyle, the DEA Assistant Special Agent of the New England Field Division. 

    Doctors said fentanyl, a synthetic opioid, is 50 to 100 times more potent than heroin.

    Only one of 10 overdose cases from over the weekend appears to be tied to the potentially deadly batch of drugs, police said.

    “We went to normal activity level shortly after we recognized there was a problem,” Assistant New Haven Fire Chief Matthew Marcarelli said.

    During the unprecedented rash of opioid overdoses, local and federal authorities said part of the problem was patients being misled into thinking they were buying cocaine.

    “Lot of the users unsuspecting users,” Marcarelli said. “they were expecting one product and got another, so their bodies completely reacted essentially by shutting down their respiratory system.”

    "No traces of cocaine were found in testing done by the DEA," Boyle said. "Agents will perform addition tests to make sure nothing was mixed with the fentanyl."

    “We’re on high alert,” Marcarelli said. “It is a law enforcement matter now and they’re doing a very thorough investigation to find out the ideology of all this stuff, but our people are prepared to respond no matter what happens.”

    "New Haven Firefighters and EMS personnel are well trained to use Narcan, the life-saving antidote to opiate overdoses," Marcarelli said.

    “Basic life support engine companies give this medication nasally,” he said.

    Typically, NHFD responds to an average of five overdoses per day, Marcarelli said.

    “We do our best to revive them,” he said. “It’s not our case to judge. We got to make every effort to save their life and get them to the hospital as fast as possible.”

    In North Haven, police said they have responded to seven heroin overdoses in June. Over the weekend, the police department collected five pounds of medication during an anonymous drug drop off.

    “This weight includes medication and packaging material,” Captain Kevin Glenn with North Haven Police said. “It is unknown at this time whether any illegal narcotics were turned in to the drug disposal box."

    New Haven police are asking anyone with information on the fentanyl overdoses to call the anonymous tip line at (203)946-6098.